Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Toxicol Sci. 2005 Feb;83(2):388-96. Epub 2004 Nov 10.

Acute hemorrhagic myocardial necrosis and sudden death of rats exposed to a combination of ephedrine and caffeine.

Author information

  • 1Laboratory of Experimental Pathology, National Institute of Environmental Health Sciences, Research Triangle Park, North Carolina 27709, USA. nyska@niehs.nih.gov

Abstract

Because of possible side effects of herbal medicines containing ephedrine and guarana-derived caffeine, including increased risk of stroke, myocardial infarction, and sudden death, the Food and Drug Administration recently banned the sale of ephedra-containing products, specifically over-the-counter dietary supplements. We report cardiac in 7- and 14-week-old male F344 rats exposed by gavage to ephedrine(25 mg/kg) and caffeine (30 mg/kg) administered in combination for one or two days. The ephedrine-caffeine dosage was approximately 12- and 1.4-fold, respectively, above average human exposure, based on a mg/m2 body surface-area comparison. Several (5/7) of the exposed 14-week-old rats died or were sacrificed in extremis 4-5 h after the first dosing. In these hearts, changes were observed chiefly in the interventricular septum but also left and right ventricular walls. Massive interstitial hemorrhage, with degeneration of myofibers, occurred at the subendocardial myocardium of the left ventricle and interventricular septum. Immunostaining for cleaved caspase-3 and hyperphosphorylated H2A.X, a histone variant that becomes hyperphosphorylated during apoptosis, indicated multifocal generalized positive staining of degenerating myofibers and fragmenting nuclei, respectively. The Barbeito-Lopez trichrome stain revealed generalized patchy yellow myofibers consistent with degeneration and/or coagulative necrosis. In ephedrine-caffeine-treated animals terminated after the second dosing, foci of myocardial degeneration and necrosis were already infiltrated by mixed inflammatory cells. The myocardial necrosis may occur secondarily to intense diffuse vasoconstriction of the coronary arterial system with decreased myocardial perfusion. Our work shows the direct relationship between combined ephedrine and caffeine exposure and cardiac pathology.

PMID:
15537744
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire
    Loading ...
    Write to the Help Desk